Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 85, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2014, 7:07 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 21, 2014, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:14 PM CDT | HAIL 1 | Hosmer, SD | SOCIAL MEDIA REPORT WITH PICTURE AND TIMESTAMP |
| Jun 21, 7:24 PM CDT | HAIL 0.88 | Bowdle, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS53 KABR 220007 SVRABR SDC045-089-220100- /O.NEW.KABR.SV.W.0085.140622T0007Z-140622T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 707 PM CDT SAT JUN 21 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOSMER...OR 15 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLAINVIEW COLONY AROUND 750 PM CDT. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 231 AND 260. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4579 9896 4546 9890 4539 9970 4572 9966 TIME...MOT...LOC 0008Z 269DEG 25KT 4560 9942 HAIL...1.00IN WIND...<50MPH $$ SD
1 follow-up statement
500 WWUS53 KABR 220046 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 746 PM CDT SAT JUN 21 2014 SDC045-089-220100- /O.CON.KABR.SV.W.0085.000000T0000Z-140622T0100Z/ MCPHERSON SD-EDMUNDS SD- 746 PM CDT SAT JUN 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN EDMUNDS AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 800 PM CDT... AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF ROSCOE...OR 12 MILES WEST OF IPSWICH...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... PLAINVIEW COLONY AROUND 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4551 9968 4569 9894 4546 9890 4539 9970 TIME...MOT...LOC 0046Z 257DEG 24KT 4551 9923 HAIL...1.00IN WIND...<50MPH $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:38 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 21, 6:38 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.
IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.
.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 3:50 AM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SAT JUN 21 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS ALSO OF CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 5:58 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 6 NNW LOYALTON 45.36N 99.33W
06/21/2014 E1.00 INCH EDMUNDS SD STORM CHASER
CHASER GROUP REPORTED QUARTER SIZED HAIL
&&
EVENT NUMBER ABR1400521
TROGDONLocal storm report, Jun 21, 6:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 S ROSCOE 45.38N 99.34W
06/21/2014 E1.75 INCH EDMUNDS SD STORM CHASER
CHASER UPDATED REPORT TO GOLF BALL SIZE
&&
EVENT NUMBER ABR1400522
TROGDONLocal storm report, Jun 21, 6:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SW ROSCOE 45.40N 99.42W
06/21/2014 E2.50 INCH EDMUNDS SD TRAINED SPOTTER
GOLFBALL TO TENNIS BALL SIZE HAIL... DAMAGED SPOTTERS
VEHICLE... REPORT RELAYED THROUGH EDMUNDS COUNTY
EMERGENCY MANAGER
&&
EVENT NUMBER ABR1400523
VIPONDLocal storm report, Jun 21, 6:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 ENE PEMBROOK COLONY 45.39N 98.96W
06/21/2014 E1.00 INCH EDMUNDS SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH NO APPARENT DAMAGE AT
TIME OF REPORT
&&
EVENT NUMBER ABR1400524
VIPONDLocal storm report, Jun 21, 6:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 5 SE EUREKA 45.72N 99.55W
06/21/2014 E1.00 INCH MCPHERSON SD PUBLIC
QUARTER SIZED HAIL REPORTED BY PUBLIC
&&
EVENT NUMBER ABR1400525
TROGDONLocal storm report, Jun 21, 6:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NNW SANSARC 44.59N 101.06W
06/21/2014 E2.00 INCH STANLEY SD PUBLIC
GOLFBALL TO HEN EGG SIZE HAIL
&&
EVENT NUMBER ABR1400526
VIPONDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 58 min |
| Jun 21, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 44 min |
| Jun 21, 7:34 PM CDT | Tornado Warning | ABR | Dewey | 18 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jun 21, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jun 21, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 62 min |
| Jun 21, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 44 min |
| Jun 21, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 45 min |
| Jun 21, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 25 min |
| Jun 21, 8:14 PM CDT | Tornado Warning | ABR | Faulk, Hand | 31 min |
| Jun 21, 8:25 PM CDT | Flash Flood Warning | ABR | Faulk | 12 hr |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 61 min |
| Jun 21, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 60 min |
| Jun 21, 9:28 PM CDT | Flash Flood Warning | ABR | Edmunds, McPherson | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.